Alert archive / Wisconsin / Flood Watches in 2013

Flood Watch 3, NWS La Crosse, WI

April 16, 201313 counties in Wisconsin; 8 counties in Iowa; 7 counties in Minnesota

NWS La Crosse, WI issued this flood watch at Apr 16, 2013, 11:25 AM CDT for 13 counties in Wisconsin; 8 counties in Iowa; 7 counties in Minnesota. It took effect at Apr 17, 2013, 12:00 PM CDT. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Apr 16, 2013, 11:25 AM CDT (16:25 UTC)
In effect from
Apr 17, 2013, 12:00 PM CDT
Expired
Apr 18, 2013, 10:40 AM CDT
In force
23 hr
Issued by
NWS La Crosse, WI
Flood severity
None
All 28 counties

Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Adams County, WI, Buffalo County, WI, Clark County, WI, Crawford County, WI, Grant County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Richland County, WI, Taylor County, WI, Trempealeau County, WI, Vernon County, WI

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2013-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2013-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -190 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
-190 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flood watch went out at Apr 16, 6:29 AM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Apr 16, 6:29 AM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
629 AM CDT TUE APR 16 2013

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 354 AM CDT TUE APR 16 2013

WATER VAPOR IMAGERY AND RAP 500MB ANALYSIS SHOWS A BROAD/RELATIVELY
DEEP UPPER TROUGH AXIS SITUATED OVER THE WEST COAST/INTERMOUNTAIN
REGION. SOUTHWEST FLOW ALOFT OUT F THIS TROUGH WAS SPILLING QUITE A
BIT OF MID/HIGH CLOUD INTO THE REGION. AT THE SURFACE...THE FORECAST
AREA WAS STILL UNDER THE INFLUENCE OF THE LOW PRESSURE THAT BROUGHT
A WINTRY MIX/RAINFALL INTO THE AREA OVER THE WEEKEND. CYCLONIC FLOW
AROUND THE LOW OVER SOUTHERN ONTARIO WAS PRODUCING AN EXTENSIVE
STRATOCUMULUS FILED ACROSS NORTHERN MN INTO NORTHER WI.
OTHERWISE...TEMPERATURES AT 3 AM WERE IN THE 30S.

MAIN FORECAST CHALLENGE IN THE SHORT TERM WILL BE CLOUDS AND
TEMPERATURES THROUGH TONIGHT.

16.00Z NCEP MODEL SUITE AS WELL AS THE ECMWF AND GEM ALL IN GOOD
AGREEMENT IN THE SHORT TERM.

FOR TODAY...WILL SEE THE LOW OVER ONTARIO LIFT FARTHER EAST INTO
QUEBEC...WITH HIGH PRESSURE BUILDING IN FROM THE NORTHERN PLAINS.
THIS WILL KEEP US DRY...BUT SOUTHWEST FLOW ALOFT WILL CONTINUE TO
SPILL MID/HIGH CLOUD INTO THE REGION. NOT TOO CONFIDENT HOW THICK
THIS CLOUD COVER WILL BE. BUFKIT SHOWS ALTERNATE THICKENING/THINNING
THROUGH THE DAY. FEEL WE SEE SOMEWHERE BETWEEN 40-60 PERCENT
OPAQUENESS FOR PARTLY TO MOSTLY SUNNY CONDITIONS. TEMPERATURES TODAY
EXPECTED TO TOP OFF IN THE MIDDLE 40S ACROSS NORTH CENTRAL WI...TO
THE LOWER 50S ACROSS PORTIONS OF NORTHEAST IOWA INTO SOUTHWEST WI.

CLOUDS WILL THEN THICKEN TONIGHT AHEAD OF FAIRLY STRONG CYCLOGENESIS
EAST OF THE COLORADO ROCKY MOUNTAIN FRONT WITH INCREASING MOISTURE
TRANSPORT AND ISENTROPIC LIFT. MOISTURE WILL BE BATTLING DRY AIR
INITIALLY...BUT FEEL SOME RAIN WILL BE POSSIBLE ACROSS NORTHEAST
IA/SOUTHEAST MN/FAR SOUTHWEST WI TOWARD MORNING. OTHERWISE...WITH
THICKENING CLOUDS...LOOK FOR TEMPERATURES TO RANGE FROM NEAR 30
ACROSS NORTH CENTRAL WI...TO THE MIDDLE AND UPPER 30S ACROSS
NORTHEAST IA INTO SOUTHWEST WI.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 354 AM CDT TUE APR 16 2013

LOOK FOR RAIN TO OVERSPREAD THE AREA ON WEDNESDAY AS STRONG LOW
PRESSURE MOVING OUT INTO THE PLAINS INCREASES MOISTURE TRANSPORT
INTO THE AREA. NAM ALSO INDICATING SOME ELEVATED MUCAPE OF A COUPLE
HUNDRED J/KG GOING INTO THE AFTER NOON FOR PERHAPS A CLAP OR TWO OF
THUNDER.

RAINFALL EXPECTED TO REALLY PICK UP OVER THE AREA WEDNESDAY
AFTERNOON/NIGHT AS THE LOW MOVES FROM MO INTO SOUTHEAST WI. SREF
INDICATING INCREASING 850-700MB FRONTOGENESIS OVER THE FORECAST AREA
NORTHWEST OF THE LOW ALONG WITH INCREASING MOISTURE TRANSPORT...
WITH PRECIPITABLE WATERS MOVING INTO THE 1-1.5 INCH RANGE. RAIN
RATES COULD GET MODERATE TO HEAVY AT TIMES GIVEN THIS SCENARIO. RAIN
THEN EXPECTED TO TAPER OFF ON THURSDAY AS THE LOW PULLS INTO LOWER
MI. THINKING THAT FOCUSED FORCING ALONG WITH MUCH HIGHER THAN NORMAL
PRECIPITABLE WATER VALUES WILL YIELD RAINFALL AMOUNTS SOMEWHERE IN
THE 1.5-3.5 INCH RANGE WITH A FEW LOCALLY HIGHER AMOUNTS GIVEN THE
EMBEDDED THUNDERSTORM POTENTIAL. HYDROLOGY EXPECTED TO BECOME AN
ISSUE ONCE AGAIN WITH RIVERS RUNNING FAIRLY HIGH RIGHT NOW. MORE ON
THIS IS COVERED IN THE HYDROLOGY SECTION BELOW. CONCERN IS
INCREASING THAT A FLOOD WATCH MAY BECOME NECESSARY AS WELL WITH
SATURATED GROUND AND POTENTIAL FOR OVERLAND FLOODING IN ADDITION TO
RIVER FLOODING SINCE OUR 6-HRLY FLASH FLOOD GUIDANCE IS ONLY RUNNING
2-3 INCHES. WILL HAVE THE DAY SHIFT ASSESS THIS WITH THE 12Z MODEL
RUNS.

ATTENTION THEN TURNS TO SIGNIFICANT SNOWFALL POTENTIAL FOR THURSDAY
NIGHT INTO FRIDAY. MODELS ARE BECOMING MORE IN AGREEMENT AND
CONSISTENT WITH INCREASING SNOW SIGNAL FOR THE AREA. ECMWF/GFS/GEM
ALL BRING ANOTHER WAVE OF LOW PRESSURE UP ALONG THE EXISTING
BAROCLINIC ZONE  AS A VIGOROUS MID-LEVEL TROUGH/CLOSED LOW MOVES
TOWARD THE AREA FROM THE PLAINS. STRONG DEFORMATION ZONE THEN SETS
UP ACROSS THE NORTHWEST HALF OF THE FORECAST AREA. LATEST GFS COB
WANTS TO PRODUCE 8+ INCHES/LOCALLY HIGHER AMOUNTS NORTHWEST OF A
LINE ROUGHLY RUNNING FROM MEDFORD AND LA CROSSE WI...TO NEAR OELWEIN
IA. HEADLINES WILL LIKELY BE NEEDED. WILL PASS THIS ONTO THE
DAYSHIFT AS WELL FOR FURTHER ASSESSMENT.

FRIDAY NIGHT THROUGH SATURDAY LOOKS DRY WITH HIGH PRESSURE MOVING
IN.

PRECIPITATION CHANCES WILL RETURN SATURDAY NIGHT THROUGH MONDAY AS
LOW PRESSURE MOVES ACROSS THE NORTHERN PLAINS INTO THE UPPER
MISSISSIPPI RIVER VALLEY REGION.

OTHERWISE...LOOK FOR BELOW NORMAL TEMPERATURES TO CONTINUE THROUGH
THE WEEKEND...POSSIBLY GETTING TO NEAR NORMAL BY MONDAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 629 AM CDT TUE APR 16 2013

AN AREA OF STRATUS GENERALLY NORTH OF INTERSTATE 90 WAS SLOWLY
SAGGING SOUTHWARD. RAP AND NAM BUFKIT SOUNDINGS INDICATE THESE
SHOULD MIX OUT BY MID TO LATE MORNING WITH VFR CONDITIONS AFTER
THAT. MOISTURE TRANSPORT WILL INCREASE LATE TONIGHT AHEAD OF A
DEVELOPING STORMS SYSTEM OVER THE PLAINS. THIS WILL SPREAD A MID
DECK OF CLOUDS INTO THE TAF SITES...BUT ANY PRECIPITATION SHOULD
HOLD OFF UNTIL AFTER 12Z.

&&

.HYDROLOGY...MAINLY WEDNESDAY AND WEDNESDAY NIGHT
ISSUED AT 354 AM CDT TUE APR 16 2013

ADDITIONAL RAINFALL WED/WED NIGHT/THU POSES A FLOODING THREAT FOR
MOST IF NOT ALL RIVERS AND STREAMS IN OUR FORECAST AREA. RUNOFF FROM
EXPECTED 1.5 TO 3.5 INCHES OF RAINFALL FROM WED THROUGH THU WILL
LIKELY PRODUCE ADDITIONAL RISES ON THE TRIBUTARY RIVERS/ STREAMS
THAT ARE ALREADY RUNNING HIGH FROM RECENT RAINFALL AND SNOW MELT
THIS PAST WEEK. GIVEN THIS EXPECTED RAINFALL ALONG WITH LOCALIZED
HIGHER RAINFALL RATES...ADDITIONAL FLOODING IS POSSIBLE IF NOT
LIKELY ON THE TRIBUTARY RIVERS LATER IN THE WEEK INTO THE WEEKEND.
WILL CONTINUE HYDROLOGIC OUTLOOK PRODUCT ADDRESSING THE
RAIN/FLOODING THREATS LATER IN THE WEEK.

LOOK FOR WATER LEVELS ON THE MISSISSIPPI RIVER TO REMAIN NEARLY
STEADY OR GRADUALLY RISE THIS WEEK AS RUNOFF FROM RECENT RAINS AND
SNOWMELT MOVES DOWNSTREAM. THE ADDITIONAL RAINS ON WEDNESDAY THROUGH
THURSDAY WOULD CREATE ADDITIONAL RISES ON THE MISSISSIPPI
RIVER...BUT MOST OF THESE RISES FROM THE WED-THU RAINS EXPECTED NOT
TO SHOW UP IN THE MISSISSIPPI RIVER UNTIL EARLY NEXT WEEK.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...DAS
LONG TERM....DAS
AVIATION...RABERDING
HYDROLOGY....DAS/RRS
Hazardous weather outlook, Apr 16, 5:00 AM CDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT TUE APR 16 2013

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-171100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
500 AM CDT TUE APR 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SOME RIVERS ARE EXPECTED TO REMAIN HIGHER THAN NORMAL OR ABOVE
FLOOD LEVEL...WITH THE RECENT RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STORM SYSTEM IS EXPECTED TO IMPACT THE REGION WEDNESDAY INTO
FRIDAY. IT APPEARS MAINLY RAIN WILL FALL WEDNESDAY THROUGH
THURSDAY...WITH A RAIN AND SNOW MIX EXPECTED ACROSS NORTH CENTRAL
WISCONSIN WEDNESDAY NIGHT. RAINFALL TOTALS FROM THIS SYSTEM ARE
EXPECTED TO BE 1 TO 3 INCHES...WITH LOCALLY HIGHER AMOUNTS WHICH
WILL CONTINUE TO CAUSE PROBLEMS ON ALREADY SWOLLEN RIVERS...AND COULD
LEAD TO MORE FLOODING. SEE OUR HYDROLOGIC OUTLOOK FOR MORE DETAILS.
A FEW THUNDERSTORMS ARE ALSO POSSIBLE ON WEDNESDAY AND WEDNESDAY
NIGHT...BUT THESE ARE NOT EXPECTED TO BE SEVERE.

ACCUMULATING SNOW IS THEN POSSIBLE THURSDAY NIGHT INTO
FRIDAY. THE HIGHEST PROBABILITY AREA FOR ACCUMULATING SNOW AT THIS
TIME APPEARS TO BE ACROSS SOUTHEAST MINNESOTA INTO NORTH CENTRAL
WISCONSIN...WHERE 6 OR MORE INCHES COULD FALL. THOSE WITH TRAVEL
PLANS THURSDAY NIGHT INTO FRIDAY SHOULD STAY TUNED FOR FURTHER
UPDATES CONCERNING THE POSSIBILITY OF SIGNIFICANT SNOWFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.EMERGENCY MANAGEMENT COORDINATION...

A WEBINAR IS SCHEDULED FOR 1 PM TODAY CONCERNING THE HEAVY RAIN AND
FLOODING THREAT FOR WEDNESDAY NIGHT INTO THURSDAY AND SIGNIFICANT
SNOWFALL POTENTIAL FOR THURSDAY NIGHT INTO FRIDAY.

RABERDING

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 1:32 AM CDTRiver Flood WarningARXJackson57 hr
Apr 16, 7:13 AM CDTRiver Flood WarningARXLa Crosse, Trempealeau6 days

Nearby

Flood Watches in Wisconsin, 2013Flood Watches in Iowa, 2013Flood Watches in Minnesota, 2013Every flood watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.